Alert archive / New Mexico / Red Flag Warnings in 2018
Red Flag Warning 9, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at Feb 17, 2018, 1:59 PM MST for Harding County, San Miguel County, Union County, New Mexico. It took effect at Feb 18, 2018, 12:00 PM MST. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2018, 1:59 PM MST (20:59 UTC)
- In effect from
- Feb 18, 2018, 12:00 PM MST
- Expired
- Feb 18, 2018, 2:35 AM MST
- In force
- Issued by
- NWS Albuquerque, NM
Counties Harding County, NM, San Miguel County, NM, Union County, NM
The radar
The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1406 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
715 WWUS85 KABQ 172059 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 159 PM MST Sat Feb 17 2018 ......RED FLAG WARNING IN EFFECT FOR THE NORTHEAST PLAINS FROM NOON TO 4 PM MST SUNDAY AFTERNOON FOR STRONG WINDS...LOW RELATIVE HUMIDITY...AND WELL ABOVE AVERAGE TEMPERATURES..... .As a cold upper level trough drops south into CA and Nevada on Sunday, increasing southwest winds aloft will result in a lee side surface low over eastern CO and increasing southwest winds across the northeast plains. Critical fire weather conditions are likely for the northeast plains Sunday afternoon. NMZ104-181400- /O.UPG.KABQ.FW.A.0007.180218T1900Z-180218T2300Z/ /O.NEW.KABQ.FW.W.0009.180218T1900Z-180218T2300Z/ Northeast Plains- 159 PM MST Sat Feb 17 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 4 PM MST SUNDAY... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from noon to 4 PM MST Sunday. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...Northeast plains Sunday afternoon. * 20 FOOT WINDS...Southwest 25 to 35 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...13 to 18 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
1 follow-up statement
468 WWUS85 KABQ 180935 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 235 AM MST Sun Feb 18 2018 NMZ104-181045- /O.CAN.KABQ.FW.W.0009.180218T1900Z-180218T2300Z/ Northeast Plains- 235 AM MST Sun Feb 18 2018 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Albuquerque has cancelled the Red Flag Warning. Humidity has increased overnight ahead of forecast and is no longer expected to reach critical threshold. Therefore, the Red Flag Warning has been cancelled. However, elevated fire weather conditions are anticipated this afternoon for much of northeast New Mexico. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Feb 17, 10:45 AM MST, 3 hours 14 minutes earlier.
Area forecast discussion, Feb 17, 10:45 AM MST, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 1045 AM MST Sat Feb 17 2018 .AVIATION... 18Z TAF CYCLE Areas of low clouds and fog has finally dispersed. As the flow aloft transitions to swly this afternoon, a lee side sfc trough will develop over northeast NM and result in increasing south winds for KLVS, where gusts to 25kt will occasionally occur. Mostly clear sky and light winds west of the central mt chain will lead to the potential for patchy fog or low clouds again Sunday morning. Favored areas for fog or LIFR cigs Sunday morning include KGUP, KABQ, and KSAF. Elsewhere, strong west winds aloft will move over northern NM tonight and continue into Sunday, likely resulting in strong west winds from the Sangre de Cristo crest ewd to the northeast highlands including KRTN. && .PREV DISCUSSION...250 AM MST Sat Feb 17 2018... .SYNOPSIS... Today will be much warmer thanks to plenty of sunshine, with temperatures rising above normal most areas. The warming trend will continue into Sunday, with strong downslope winds across the northeast quarter helping temperatures to rise well above normal. Monday will be a very windy day ahead of an approaching cold front. Precipitation chances will be on the uptrend Sunday night through Monday in advance of the cold front, focusing over the western and northern high terrain. In particular, the northwest mountains may receive significant snowfall Sunday night through Tuesday. Much colder conditions will follow Tuesday into Wednesday, with below normal temperatures forecast. Look for a warm up toward the end of next week, especially across the eastern plains thanks to breezy downslope winds. && .DISCUSSION... Clearing will continue east across the state as cirrus moves off into Texas, with much drier air moving in behind it. However, moisture trapped in the lower boundary layer where recent precipitation has saturated soils will present a near-ideal setup for low stratus/fog. Visibility has already dropped down to near one quarter mile in fog at the Belen and Ruidoso AWOSs, with more development/reductions anticipated over the the next several hours. Will be monitoring closely for a potential dense fog advisory. Otherwise, a warming trend will begin today with abundant sunshine helping temperatures to rise above normal most areas. The warming will continue Sunday, especially across the east central and northeast plains where strong downslope winds will help temperatures to rise well above normal. A wind advisory will likely be required for portions of northeast/east-central New Mexico on Sunday. A Fire Weather Watch is in place for Sunday across the northeast (see Fire Weather discussion below for details). Widespread strong winds are forecast to develop Monday in advance of a potent cold front, forecast to push through Tuesday. Wind Advisories and perhaps a few High Wind Warnings will likely be required on Monday. Precipitation chances will ramp up Sunday night into Monday as Pacific moisture interacts with a very cold northern stream trough dropping out of the Pacific NW toward New Mexico and the southern Rockies. Precipitation will favor the western and northern high terrain, with significant snowfall possible in and near the northwest mountains near Chama. A Winter Storm Watch will be issued shortly, with potential for over one foot of snow over the Tusas Mountains between Sunday night and Tuesday morning. A strong baroclinic zone will transition east across western New Mexico Monday night into Tuesday morning and may bring a round of snow to the Albuquerque and Santa Fe Metro areas early Tuesday morning. Much colder air will invade behind the cold front Tuesday, with below normal temperatures forecast going into Wednesday. 700mb temperatures are forecast to drop to between -11 and -12C on Tuesday over KABQ. Look for a warm up late next week, with breezy downslope conditions bringing temperatures back above normal across the eastern plains. Some significant differences show up in the 00Z medium range model solutions by late next week, so forecast confidence is relatively low beyond Wednesday. 11 && .FIRE WEATHER... Dry westerly flow will eventually scour out the low level moisture currently in place across much of the forecast area late this morning as a lee surface trough develops over northeast NM. Lee trough/low strengthens Sunday, resulting in strong southwest winds and the likelihood of critical fire weather conditons for the northeast plains Sunday afternoon. Issued a fire weather watch as a result of the strong wind, relative humidity forecasts near 15% and an unstable airmass. Relatively moist southwest flow aloft is expected west of the central mountain chain with a few rain and high elevation snow showers expected across the northwest half of the state. Winds increase further Monday with widespread strong southwest winds expected across much of NM. Relative humidity levels, however, are forecast to remain above 20%. ECWMF remains the most consistent model from run to run and is favored. The associated strong cold front is forecast to push to the AZ/NM border around sunset Monday. Much colder air will push into the state Monday night and Tuesday, along with areas of snow across the northwest half. Heavy snow is a possibility for the western an northern mountains Sunday night through Tuesday. Dry and cold conditions remain on track for Wednesday with another system possible for Thursday. Active weather pattern continues through next weekend. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch Sunday afternoon for the following zones... NMZ104. Winter Storm Watch from Sunday evening through late Monday night for the following zones... NMZ510. &&
Hazardous weather outlook, Feb 17, 3:18 AM MST, 10 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 318 AM MST Sat Feb 17 2018 NMZ501>540-181200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 318 AM MST Sat Feb 17 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Very windy conditions may develop over the northern Sangre De Cristo Mountains late tonight and spread down the east slopes near the Colorado border. A Wind Advisory may be required. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Fire Weather Watch is in effect for the northeast plains Sunday afternoon due to dry and windy conditions forecast to develop. Windy to very windy conditions Sunday afternoon may also require Wind Advisories to be issued for portions of east central and northeast New Mexico. A Winter Storm Watch is in effect for the Northwest Mountains beginning Sunday night and continuing into early Tuesday morning, when several rounds of heavy snow are possible. Very windy conditions are forecast to develop Monday in advance of a potent cold front. Wind Advisories and even a few High Wind Warnings will likely be required for Monday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 11
In the hours before
Local storm report, Feb 17, 11:19 AM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1119 AM MST SAT FEB 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM SNOW 5 SW BONITO LAKE 33.40N 105.78W
02/16/2018 E9.0 INCH LINCOLN NM OTHER FEDERAL
SIERRA BLANCA SNOTEL.
0915 AM SNOW 2 NNE ALTO 33.43N 105.65W
02/17/2018 M2.0 INCH LINCOLN NM COCORAHS
0915 AM SNOW 3 NE BONITO LAKE 33.49N 105.70W
02/17/2018 M1.0 INCH LINCOLN NM COCORAHS
1000 AM SNOW 6 WSW BONITO LAKE 33.40N 105.80W
02/17/2018 E5.0 INCH LINCOLN NM PUBLIC
SKI APACHE.
&&
EVENT NUMBER ABQ201800087
EVENT NUMBER ABQ201800088
EVENT NUMBER ABQ201800089
EVENT NUMBER ABQ201800090
JLPThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 2:01 AM MST | Fire Weather Watch | ABQ | Harding, San Miguel, Union | 12 hr |
| Feb 17, 3:02 AM MST | Winter Storm Watch | ABQ | 24 hr | |
| Feb 17, 2:36 PM MST | Wind Advisory | ABQ | 27 hr |
Nearby
Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.